Alert archive / North Carolina / Tornado Warnings in 1995
Tornado Warning 9, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at May 11, 1995, 7:01 PM EDT for Bertie County, North Carolina. It was in force for 29 min.
The area
The counties it named.
The facts
- Issued
- May 11, 1995, 7:01 PM EDT (23:01 UTC)
- Expired
- May 11, 1995, 7:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Bertie County, NC
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 213 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1517 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAKQ 112302 RRA TORAKQ NCC015-112330- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 701 PM EDT THU MAY 11 1995 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 730 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHEAST NORTH CAROLINA ...CENTRAL AND EASTERN BERTIE COUNTY AT 700 PM...WEATHER SERVICE RADAR INDICATED A POSSIBLE TORNADO NEAR ASKEWVILLE IN CENTRAL BERTIE COUNTY. THIS STORM IS VERY DANGEROUS AND WILL LIKELY PRODUCE STRONG GUSTY WINDS...LARGE HAIL...FREQUENT LIGHTNING AND HEAVY RAIN ALONG AT IT MOVES EAST. THIS STORM WILL REACH THE MOUNT GOLD AND ASHLAND AREAS BEFORE 720 PM. PEOPLE SHOULD TAKE COVER IMMEDIATELY. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. ALBRIGHT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at May 11, 9:48 AM EDT, 9 hours 13 minutes earlier.
Area forecast discussion, May 11, 9:48 AM EDT, 9 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
946 AM EDT THU MAY 11 1995
WBC: EITHER INCRS WNDS TO 20 MPH OR DROP THE TERM "BREEZY" FROM FCST.
BUMP UP HIGHS TO UPR 70S OR PSBLY 75-80 FOR LWR MD ERN SHORE.
REWORD AS MSTLY SUNNY CNTRL VA...KEEP PT SUNNY ALONG COAST. KEEP
AFTRN TRW ACROSS THE SE.
RAH: NO CHANGES NEEDED FOR NE NC.
DSCN:
WRM FRNT SHUD LIFT NRTH OF SBY NXT FEW HRS. OBS ALRDY SHWND F STARTING
TO LIFT. THIS PUTS ALL OF AKQ CWA IN WRM SCTR UNTIL ARRIVAL OF COLD FRNT.
SAT LOOP SHWNG CLRG SKIES EAST OF MTS WITH DEBRIS CLDS OVR THE SE VA/ NE
NC. H20 VAPOR LOOP INDCTG DRY AIR BEGINNING TO FILTER INTO REGION AIDING
IN THE DCRG IN CLDS.
AKQ 88D SHWNG DSTNCTV BNDRY ACROSS SE VA AND NE NC LEFTOVR FROM LAST NITES
ACTVTY. SAT LOOP ALSO SHWNG HINT OF THE BNDRY AS WELL. THIS FEATURE PRBLY
A TRIGGER FOR AFTRN TRW AS COLD FRNT APPRCHS THAT RGN. AM SNDG DATA SPRTS
FCSTD HIGHS ELSEWHERE.
.RIC...83 POPS...10 .SBY...78 POPS...10
.ORF...85 POPS...30 .ECG...86 POPS...30
MPRIn the hours before
Local storm report, May 11, 4:33 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORTS
NATIONAL WEATHER SERVICE WAKEFIELD VA
435 PM EDT THU MAY 11 1995
TIME(EDT) ...LOCATION... STATE ...EVENT/REMARKS...
APPROX NORTHAMPTON VA KlIPTOEPEKE STATE PARK REPORTED
230 PM QUARTER SIZE HAIL AND NEAR 50
MPH WINDS.
RUSNAKSpecial weather statement, May 11, 6:54 PM EDT, 7 minutes before
NCZ030-112330- SEVERE WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE WAKEFIELD VA 650 PM EDT THU MAY 11 1995 ...TORNADO WATCH IN EFFECT UNTIL 11 PM... ...SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN AND CENTRAL BERTIE COUNTY UNTIL 715 PM... AT 645 PM...WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM ACROSS NORTH CENTRAL BERTIE COUNTY...NEAR ASKEWVILLE. THIS STORM WAS MOVING EAST 30 TO 35 MPH AND WILL REACH THE TOWNS OF MOUNT GOLD AND ASHLAND BEFORE 715 PM. STRONG GUSTY WINDS...HEAVY RAIN...LARGE HAIL AND EVEN A POSSIBLE TORNADO CAN OCCUR AS THIS STORM MOVES EAST. PEOPLE ACROSS NORTHERN AND EASTERN BERTIE COUNTY SHOULD BE ALERT TO QUICK CHANGING WEATHER CONDITIONS AND BE PREPARED TO SAFE SHELTER IF THREATENING WEATHE APPROACHES. STAY TUNED TO NOAA WEATHER OR LOCAL RADIO AND TELEVISION FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. ALBRIGHT
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 6:29 PM EDT | Severe Thunderstorm Warning | AKQ | Bertie | 46 min |
| May 11, 7:16 PM EDT | Tornado Warning | AKQ | Chowan | 29 min |
Nearby
Tornado Warnings in North Carolina, 1995Every tornado warning in 1995Tornadoes in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.